Is Your Medicine Cabinet Making You Fat?
Experts explain how certain prescription drugs can cause unwanted weight gain
By Charlene Laino
WebMD Weight Loss Clinic - Feature
You've been watching your diet and following your usual exercise routine. But your pants seem a little tight and, sure enough, the scale shows that you've gained five pounds in the past month.
What's going on?
This may be hard to swallow, but a medication your doctor prescribed could be to blame. Certain prescription drugs used to treat mood disorders, seizures, migraines, diabetes, and even high blood pressure can cause weight gain - sometimes 10 pounds a month. Some steroids, hormone replacement therapy, and oral contraceptives can also cause unwanted pounds to creep up on you.
But even if you suspect a prescription medication is causing weight gain, never stop taking the drug without consulting your doctor, experts stress.
"Stopping some of these medications on your own can have very serious consequences," says Louis Aronne, MD, director of the Comprehensive Weight Control Program in New York City and president of the North American Association for the Study of Obesity. "It has to be done very carefully."
Madelyn H. Fernstrom, PhD, director of the Weight Management Center at the University of Pittsburgh Medical Center, agrees. Even if a medication causes weight gain, "an extra 10 pounds may be worth the trade-off of what that medication is doing for your overall health," she says.
Common Offenders That Can Cause Weight Gain
While no one knows exactly how many prescription drugs can cause weight gain, experts estimate the list includes more than 50 common medications.
Steroids such as prednisone, older antidepressants such as Elavil and Tofranil, and second-generation antipsychotics like Zyprexa are the biggest -- and most recognized -- promoters of weight gain, Fernstrom says.
Some other common offenders, says Fernstrom, include the antidepressants Paxil and Zoloft, the antiseizure medication Depakote, diabetes drugs like Diabeta and Diabinese, and the high blood pressure drugs Cardura and Inderal. Heartburn drugs like Nexium and Prevacid may also cause drug-induced weight gain.
Fernstrom tells WebMD that the medication-associated weight gain can be modest -- or as much as 30 pounds over several months.
"And in some cases, it is unrelated to the action of the drug itself," she adds. "For example, if an antidepressant makes people feel better, their appetite may be restored and they eat more."
Making matters more complicated is that some drugs, like Prevacid and Nexium, can cause weight gain in some people and weight loss in others.
"Not all drugs have the same side effects for all people," she says. "You have to work with your doctor to find the drug that's right for you."
Aronne says he warns against putting too much stock in a list of specific drugs that cause weight gain.
"What you need to know," he tells WebMD, "is that certain types of drugs can cause weight gain." But in almost every case, the doctor will be able to switch you to another medication that has the same desirable effects but which will not cause weight gain and may even help you to shed a few pounds, he says.
For example, while some drugs used to treat depression and other mood disorders can cause weight gain, the antidepressants Wellbutrin and Prozac tend to help people lose weight, says Aronne, who is also clinical professor of medicine at Weill-Cornell Medical College in New York City.
Ditto for diabetes medications. "Yes, some can induce weight gain, but Glucophage and Precose are both weight-neutral, while two newer drugs -- Byetta and Symlin -- can actually help you lose weight," he says.
Aronne recalls the case of one 190-pound woman being treated for migraine headaches who came to his obesity clinic. His team tried a variety of measures, even a liquid diet, to help her shed the unhealthy excess weight, but she stabilized after losing only 10 pounds.
"Then we switched her to a different medication, Topamax, for her migraines," he recalls. "She lost 50 pounds and has stabilized at a healthy 133 pounds. I can offer dozens of more examples just like this."
When to Suspect Drugs Are to Blame for Weight Gain
Fernstrom says you should suspect your medicine cabinet is at the root of your problem if you gain five or more pounds in a month without overeating or exercising less.
"You have to look at your lifestyle carefully and then if you still can't explain those extra pounds, you should begin to suspect it's your medication, particularly if you recently started a new medication," she says.
At that point, you can check the package insert or ask your pharmacist if weight gain is among the side effects of your medication. But the insert may not be as helpful as you might think, often simply listing weight gain as a "frequent" side effect, along with a dozen or so other side effects that may include weight loss, says George Blackburn, MD, PhD, an obesity expert at Harvard Medical School.
"You really need to see a doctor," and not just rely on lists or package inserts, he tells WebMD.
So is there anything you can do to guard against prescription drug-induced weight gain? Most importantly, be proactive, Blackburn says.
"While doctors should be measuring your body weight at each visit and looking for change, they don't always do that," he explains. "So if you have gained five pounds in a month, report that back to your doctor."
Even then, many family doctors may not realize that weight gain can grow out of the medicine chest, Aronne says. "We're trying to educate general practitioners about the possible role of prescription medications in causing weight gain, but not all are tuned into this," he says.
Noting that psychiatrists and obesity specialists are more aware of the problem, Aronne suggests asking for a referral if needed.
"But I am not talking about a self-proclaimed weight loss specialist practicing in a strip mall; you want to get a specialist who is of the same caliber that you would go to for any medical problem," he stresses.
Even if you have to wait a month for an appointment, do not stop taking a drug you suspect is causing you to gain weight on your own, he adds. Instead prepare for the visit by keeping a food diary of what you eat and when you eat it - "probably the best behavioral tool out there for losing weight."
You should also take steps to help work off any excess pounds, Fernstrom adds.
"Be a mindful eater, knowing you are at risk for weight gain," she says.
Also, get a pedometer and start walking. "You burn off 100 calories with every 2,500 steps, so walking just 45 minutes a day can help offset drug-induced weight gain," she says.
IMAGES PROVIDED BY:
Medically reviewed by Robert Bargar, MD; Board Certification in Public Health & General Preventive Medicine July 14, 2017
Originally published on October, 17, 2005.
Louis Aronne, MD, director, Comprehensive Weight Control Program, New York; president, North American Association for the Study of Obesity; clinical professor of medicine, Weill-Cornell Medical College, New York.
George L. Blackburn, MD, PhD, associate professor of Nutrition, Harvard Medical School.
Madelyn H. Fernstrom, PhD, director, Weight Management Center, University of Pittsburgh Medical Center.